DEAR DR. ROACH: In 2002, I had a severe case of Bell's palsy that lasted eight months. I was unable to close my left eye for seven months. The doctors said there was a good chance I would not get back to normal. However, I eventually did. Only a slight indication of a droopy mouth remains, which isn't noticeable unless you are looking for it. ...Read more
DEAR DR. ROACH: Is there a cure for overactive bladder? -- R.H.
ANSWER: The underlying reason for overactive bladder is not well understood, and although there are medications to treat symptoms, there is not a cure for the condition.
The main symptoms of overactive bladder are urinary symptoms, especially urgency (the need to go RIGHT AWAY), ...Read more
DEAR DR. ROACH: Are people with autism spectrum disorder normal functioning? I'm thinking of "Rain Man," and I don't know how to behave around a friend who has this diagnosis. -- R.S.
ANSWER: Autism and related disorders are much more commonly diagnosed now compared with years ago, probably due mostly to better recognition of the condition -- ...Read more
DEAR DR. ROACH: I will be starting a new job that requires regular, but random, drug testing. I have never used drugs, so that is not a problem. But I am wondering how long alcohol can be detected in the urine. -- M.M.
ANSWER: Alcohol can be found in the urine in small amounts as long as it is present in the blood and for a short time afterward...Read more
DEAR DR. ROACH: I have a question about medications. I'm a soon to be 77 female. I have had Type 2 diabetes since about age 53. I am still on medication -- metformin, glipizide and Actos. I previously was on glyburide and was doing well with an A1C around 7.1% or 7.2%. Then my doctor suddenly said glyburide was a dangerous drug and I must stop ...Read more
DEAR DR. ROACH: Will I have a reaction to the new COVID-19 vaccine because I have an implanted stimulator? I heard that people with face fillers had reactions since it was foreign items in the body. I also have had back surgeries and hip replacement. I'm a 72-year-old female with diabetes. I'm soon able to receive the vaccine, so I am concerned....Read more
DEAR DR. ROACH: I have had pernicious anemia for about eight years and must have an injection of vitamin B-12 every three weeks to stay alive. I am also a diabetic for over 10 years, with my A1C remaining in the 6.1-6.5 range over that time. My daily glucose level reading is very sensitive, almost overly so, to levels of stress in my life. Do ...Read more
DEAR DR. ROACH: I was a bit surprised that in your response to a question about coping with nighttime leg cramps some time ago, you made no mention of vitamin E. I was troubled with these painful cramps increasingly often and tried both calcium and magnesium supplements without evident improvement. I then saw mention of using vitamin E (a long ...Read more
DEAR DR. ROACH: Why do I feel sleepy for almost half the day whenever I have bread for breakfast? This only happens when I take bread. I'm an 18-year-old female. -- A.B.
ANSWER: There are several reasons. Bread is made up mostly of starch, which in turn is composed of long strands of sugar molecules linked together. Your body breaks these down ...Read more
DEAR DR. ROACH: I am a 52-year-old female. During my annual exam this year, my fasting cholesterol came back at 217. I usually come in around 170-180. I am not overweight, do not smoke, eat well (not lot of fatty foods) and exercise on a daily basis by walking 1.5-2 miles. In the note given to me by my doctor, she stated to start practicing ...Read more
DEAR DR. ROACH: I have pernicious anemia. My doctor told me not to take any NSAIDs, including aspirin, because they can cause stomach irritation, and that pernicious anemia raises the risk of stomach cancer to three times the rate of the average person.
I also have osteoarthritis in multiple joints and sometimes have quite a bit of pain. My ...Read more
DEAR DR. ROACH: With cases rising and all the information about COVID-19 out there, I have yet to read what should we be doing for people who have only a mild case. I know of three people in their late to mid-20s who all tested positive and only had sinus issues and one had a sore throat. Could you please share what treatment they should be ...Read more
DEAR DR. ROACH: I am a 50-year-old female in fair health who was recently diagnosed with gout. I experienced excruciating pain in my left big toe only that came in bursts, then would subside to a dull pain, followed by another burst of pain. This pain was as bad as kidney stones, which were worse than childbirth. Why is gout so painful, and what...Read more
DEAR DR. ROACH: I am an 88-year-old man in quite good health. I spend at least 30 hours a week doing yard work. I have had high blood calcium for many years, usually around 10.7. I take pravastatin and triamterene/HCTZ. My doctor has been a little concerned and has been monitoring it. She sent me to an endocrinologist who did the same. Neither ...Read more
DEAR DR. ROACH: My lab results showed my potassium level was 5.4 mmol/L. My primary care doctor does not seem concerned at all with this reading. After checking on the internet I have found that this reading can be life threating, especially with my heart. My previous readings have all been between 4.4 and 5. Can you tell me anything that can ...Read more
DEAR DR. ROACH: I am a 64-year-old female in good health, but after years at a desk I have upper back and shoulder flexibility issues. About 20 years ago I had frozen shoulder syndrome that resolved through physiotherapy and exercise. I now want to keep my upper shoulder flexibility and maybe enhance it.
I have been doing some exercises to ...Read more
DEAR DR. ROACH: Can you comment on the benefits of weightlifting over aerobic exercise? I know that any exercise is beneficial compared with nothing, but which is better for losing weight long term? Running or jogging can burn calories, but I have read that muscle requires more energy metabolically and therefore the more muscle you build, the ...Read more
DEAR DR. ROACH: I recently spent time with a seasoned hearing-impaired citizen. She told me that tinnitus is sometimes caused by prescription meds, especially those for high blood pressure. I have been taking 25 milligrams of losartan, one per day in the morning for about 15 years. About five years ago, my tinnitus began. Lately, it seems to ...Read more
DEAR DR. ROACH: If I have the beginnings of arthritis of the knee, is an elliptical machine better to use than a treadmill? -- M.D.
ANSWER: If you had an inflammatory arthritis like rheumatoid arthritis, there are powerful medicines that can dramatically slow or stop progression of the disease. So I'm going to assume you have osteoarthritis, ...Read more